Wyoming, 2013Winter Storm in Wyoming, March 11 to 12, 2013
March 11 to 12, 2013 · NWS CYS · 4 events in 2 counties and zones
A strong upper level disturbance, instability and low level upslope flow generated several convective bands of moderate to heavy snow across the Laramie Valley, southern Laramie Range and Snowy Range. Snowfall measured between four to ten inches, with estimates of as much as 14 inches over the Snowy Range.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level disturbance, instability and low level upslope flow generated several convective bands of moderate to heavy snow across the Laramie Valley, southern Laramie Range and Snowy Range. Snowfall measured between four to ten inches, with estimates of as much as 14 inches over the Snowy Range. Interstate 80 between Cheyenne and Sinclair was closed in both directions due to moderate to heavy snow, strong winds and blowing snow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 11, 2:25 AM MST, 8 hours 35 minutes earlier.
Area forecast discussion, Mar 11, 2:25 AM MST, 8 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
325 AM MDT MON MAR 11 2013
.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT...
SATELLITE PIX EARLY THIS MORNING SHOW AN UPSTREAM SHORTWAVE OVER
MONTANA BEING DRIVEN SOUTHEAST BY A JET STREAK OF WHICH 00Z UPPER
AIR ANALYSIS OBSERVED AT AROUND 120-140 KNOTS ACROSS SOUTHERN
BRITISH COLUMBIA. THIS SHORTWAVE WILL ACCELERATE SOUTHEAST THROUGH
THE REGION LATER TODAY AND TONIGHT PRODUCING A PERIOD OF SHOWER
ACTIVITY. UPSTREAM RADARS AT BILLINGS AND RIVERTON ARE ALREADY
RETURNING LIGHT ECHOES...THOUGH OBSERVATION SITES HAVE YET TO
CONFIRM ANY PRECIPITATION HAS REACHED THE GROUND. THIS IS
EXPECTED TO CHANGE ACROSS EAST CENTRAL WYOMING THIS MORNING AS
LLVL FORCING ALONG THE ASSOCIATED COLD FRONT COMBINES WITH THE
FAVORABLE NOSE OF THE AFOREMENTIONED JET STREAK. ALTHOUGH
SHOWERY...PRECIPITATION WILL BECOME MORE WIDESPREAD THIS AFTERNOON
AS H7/H5 LAPSE RATES STEEPEN TO NEAR 8C/KM AND LIFTED INDICES
FALL TO ZERO. MODELS EVEN SHOW SOME SBCAPE VALUES OF AROUND 100
J/KG ACROSS THE EASTERN PLAINS BY THIS AFTERNOON. ALTHOUGH NOT
CONFIDENT ENOUGH TO INCLUDE IN THE FORECAST AT THIS TIME...WOULD
NOT BE SURPRISED TO SEE A FEW LIGHTNING STRIKES LATER TODAY.
PRECIPITATION PHASE WILL BE TRICKY AS SFC TEMPERATURES WILL BE
PLENTY WARM FOR RAIN INITIALLY. HOWEVER...EVAPORATIVE COOLING
WITHIN THE COLUMN WILL BE SUFFICIENT TO MIX OR TURN TO SNOW...
ESPECIALLY IN MORE INTENSE CONVECTION. MODELS ALSO POINT TO A
BROAD AREA OF NEGATIVE EPV CO-LOCATED WITH AN AREA OF LLVL
FRONTOGENESIS WHICH WILL FURTHER STRENGTHEN THE CONVECTIVE SHOWERS
IN AREAS OF ENHANCED CSI. THIS AREA OF BEST LIFT WILL DRIFT INTO
EXTREME SOUTHEAST WYOMING AND THE SOUTHERN NEBRASKA PANHANDLE BY
AROUND MIDNIGHT. AS SUCH WILL SEE A GRADUAL DECREASE IN SHOWER
COVERAGE FROM NORTH TO SOUTH LATER TONIGHT. SNOWFALL AMOUNTS OF AN
INCH OR TWO WILL DEFINITELY BE A POSSIBILITY WITHIN THESE HEAVIER
BANDS ESPECIALLY AS TEMPERATURES FALL THIS EVENING. COULD EVEN SEE
LOCALLY HIGHER AMOUNTS IF ANY OF THESE BANDS BECOME STATIONARY.
VISIBILITIES WILL DROP WITHIN THESE HEAVIER BANDS THIS AFTERNOON
AND WITH TEMPERATURES THAT WILL FALL BELOW FREEZING AFTER
SUNSET...MAY SEE SOME POOR TRAVELLING CONDITIONS FOR A TIME THIS
EVENING.
MOSTLY DRY CONDITIONS WILL RETURN FOR TUESDAY AND WEDNESDAY AS
NORTHWEST FLOW ENSUES ACROSS THE REGION. WILL SEE PERIODIC BOUTS
WITH CLOUD COVER...ESPECIALLY TUESDAY NIGHT AND AGAIN WEDNESDAY
NIGHT. HOWEVER...WITH THE JET AND STORM TRACK KEPT AT BAY NORTH OF
THE CWFA...DO NOT EXPECT SUFFICIENT LIFT TO WARRANT ANY
PRECIPITATION CHANCES. TEMPERATURES WILL IMPROVE DRAMATICALLY AS
WELL AS H7 TEMPERATURES CLIMB FROM -6C TODAY AND TUESDAY TO NEAR
FREEZING BY WEDNESDAY. SO HIGH TEMPERATURES WILL BE IN THE 40S
TODAY AND TUESDAY...WITH 50S AND 60S RETURNING FOR WEDNESDAY.
.LONG TERM...THURSDAY THROUGH SUNDAY...
UPPER RIDGE WILL BE OVER THE REGION THURSDAY THROUGH FRIDAY WHILE
SLOWLY DEAMPLIFYING AS SHORTWAVE ENERGY RIDES ALONG THE NORTHERN
PARTS OF THE RIDGE. QUITE MILD TEMPERATURES WILL BE OVER THE CWA
THURSDAY AND FRIDAY WITH MAXS LIKELY REACHING THE 70S OVER THE PLAINS...
ESPECIALLY PARTS OF THE NEBRASKA PANHANDLE. MODELS THEN BEGIN
DIVERGING ON SOLUTIONS WITH RESPECT TO HANDLING OF SHORTWAVE
ENERGY OFF THE NORTHEAST PACIFIC BEGINNING OVER THE WEEKEND WITH
THE ECMWF BUILDING AN UPPER RIDGE OVER THE WESTERN CONUS SUNDAY
WHILE THE GFS CARVES OUT A TROF. ECMWF ALSO DRIVES A COUPLE OF
SHORTWAVES ACROSS THE CWA SATURDAY AND SUNDAY WHILE GFS IS FARTHER
NORTH WITH THE FIRST ONE AND MUCH SLOWER WITH THE SECOND. WILL GO
WITH SOME LOW POPS MAINLY OVER WESTERN AND NORTHERN PARTS OF THE
CWA WHERE AGREEMENT IS SOMEWHAT BETTER THOUGH STILL NOT ALL THAT
GOOD AS WELL AS COOL THINGS DOWN SOME AS HEIGHTS LOWER.
&&
.AVIATION...12Z TAF ISSUANCE...
VFR EXPECTED OVER ALL TERMINALS MOST OF TODAY WITH VARYING
AMOUNTS OF MAINLY MID LEVEL CLOUDS. GUSTY WEST TO NORTHWEST WINDS
ESPECIALLY NEAR THE MTNS THROUGH THIS AFTERNOON. SFC COLD FRONT
WILL PUSH SOUTH ACROSS THE PLAINS THIS EVENING LOWERING CIGS
BEHIND IT...WITH WIDESPREAD MVFR/IFR CIGS TONIGHT ESPECIALLY FROM
KRWL TO KCYS ALONG WITH DEVELOPING AREAS OF LIGHT SNOW.
&&
.FIRE WEATHER...
RELATIVELY COOL AND SHOWERY CONDITIONS TODAY WILL KEEP ANY FIRE
WEATHER CONCERNS DOWN. CONDITIONS WILL BEGIN TO DRY OUT FOR
TUESDAY...ALTHOUGH TEMPERATURES WILL CONTINUE TO BE COOL ACROSS
THE DISTRICT. HIGH TEMPERATURES WILL ONLY REACH THE 40S EACH
DAY...WHICH WILL RESULT IN MINIMUM RELATIVE HUMIDITIES DROPPING
INTO 30 TO 40 PERCENT RANGE. TEMPERATURES WILL TURN WARMER FOR
WEDNESDAY THROUGH FRIDAY WITH DRY CONDITIONS CONTINUING.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&
SHORT TERM/FIRE WEATHER...HAHN
LONG TERM/AVIATION...RE
Hazardous weather outlook, Mar 11, 10:35 AM MST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1135 AM MDT MON MAR 11 2013
NEZ020-054-WYZ101>119-121100-
BANNER-KIMBALL-CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1135 AM MDT MON MAR 11 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A HIGH WIND WARNING IS IN EFFECT UNTIL 4 PM MDT THIS AFTERNOON FOR
THE SOUTHERN LARAMIE RANGE...THE SOUTHERN LARAMIE RANGE FOOTHILLS
AND CENTRAL LARAMIE COUNTY INCLUDING CHEYENNE. THE HIGH WIND WARNING
ALSO INCLUDES THE SUMMIT OF INTERSTATE 80...INCLUDING BUFORD AND
VEDAUWOO...AS WELL AS INTERSTATE 25 OVER LARAMIE COUNTY. EXPECT
NORTHWEST WINDS 30 TO 40 MPH WITH GUSTS TO 60 MPH.
SCATTERED TO NUMEROUS RAIN AND SNOW SHOWERS WILL OCCUR THIS
AFTERNOON...MOST NUMEROUS OVER THE NORTHERN LARAMIE RANGE...THE
SIERRA MADRE RANGE AND SNOWY RANGE...AND ALSO WEST OF INTERSTATE 25.
SNOWFALL ACCUMULATIONS OF 2 TO 5 INCHES WILL OCCUR OVER THE MOUNTAINS
SCATTERED SNOW SHOWERS WILL OCCUR THIS EVENING...MOST NUMEROUS EAST
OF INTERSTATE 25 AND OVER THE SNOWY AND SIERRA MADRE RANGES.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
NEZ002-003-019-021-055-095-096-121100-
DAWES-BOX BUTTE-SCOTTS BLUFF-MORRILL-CHEYENNE-NORTH SIOUX-
SOUTH SIOUX-
1135 AM MDT MON MAR 11 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED TO SCATTERED RAIN AND SNOW SHOWERS WILL OCCUR THIS
AFTERNOON...MOST NUMEROUS FROM NORTHERN SIOUX COUNTY TO NEAR
SCOTTSBLUFF ALONG THE WYOMING STATE LINE. SCATTERED SNOW SHOWERS
WILL OCCUR THIS EVENING THEN END AFTER MIDNIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
RUBIN
In the hours before
Special weather statement, Mar 11, 5:09 AM MST, 5 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
609 AM MDT MON MAR 11 2013
WYZ110-116-117-111500-
NORTH SNOWY RANGE FOOTHILLS-SOUTH LARAMIE RANGE-
SOUTH LARAMIE RANGE FOOTHILLS-
INCLUDING THE CITIES OF...ARLINGTON...ELK MOUNTAIN...VEDAUWOO...
BUFORD...PUMPKIN VINE...HORSE CREEK...HARRIMAN...WHITAKER
609 AM MDT MON MAR 11 2013
...GUSTY WINDS ALONG PORTIONS OF INTERSTATE 80 THIS MORNING..
WEST WINDS OF 30 TO 35 WITH GUSTS OF 45 TO 55 MPH WILL OCCUR
ALONG THE INTERSTATE 80 CORRIDOR THIS MORNING. MOTORISTS
TRAVELING IN LIGHTWEIGHT OR HIGH PROFILE VEHICLES SHOULD BE
PREPARED TO ENCOUNTER THESE STRONG AND GUSTY WINDS ALONG
INTERSTATE 80 AROUND ARLINGTON AND BETWEEN CHEYENNE AND LARAMIE.
WINDS WILL REMAIN BREEZY THROUGH THE AFTERNOON AND DECREASE SOME
BY TONIGHT.
THE WYOMING DEPARTMENT OF TRANSPORTATION ADVISES NO LIGHT TRAILER
TRAFFIC DUE TO WIND SPEEDS ABOVE 50 MPH. THESE WINDS MAY CAUSE
LOSS OF VEHICLE CONTROL OR A BLOW OVER TO HIGH PROFILE VEHICLES
TRAVELING EMPTY OR WITH A LIGHT LOAD. DRIVERS OF SUCH VEHICLES ARE
ADVISED TO DELAY TRAVEL.
HAHN
Special weather statement, Mar 11, 9:37 AM MST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1037 AM MDT MON MAR 11 2013
WYZ116>118-111800-
SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-
INCLUDING THE CITIES OF...VEDAUWOO...BUFORD...PUMPKIN VINE...
HORSE CREEK...HARRIMAN...WHITAKER...CHEYENNE
1037 AM MDT MON MAR 11 2013
...STRONG WINDS NEAR THE SUMMIT OF INTERSTATE 80 THIS MORNING...
WATCH FOR NORTHWEST WINDS OF 30 TO 45 MPH WITH VERY LOCALIZED
GUSTS UP TO 60 MPH THIS MORNING OVER THE SUMMIT OF INTERSTATE 80
BETWEEN CHEYENNE AND LARAMIE...AS WELL AS OVER THE EASTERN FOOTHILLS
OF WESTERN LARAMIE COUNTY TO THE WEST OF CHEYENNE ALONG INTERSTATE
80.
IF YOU ARE DRIVING OVER THE SUMMIT OF INTERSTATE 80...OR OVER THE
EASTERN FOOTHILLS OF THE LARAMIE RANGE OVER WESTERN LARAMIE
COUNTY WEST OF CHEYENNE...WATCH FOR THE STRONG NORTHWEST WINDS
AND SUDDEN GUSTS.
THE WYOMING DEPARTMENT OF TRANSPORTATION ADVISES NO LIGHT TRAILER
TRAFFIC DUE TO WIND SPEEDS ABOVE 50 MPH. THESE WINDS MAY CAUSE
LOSS OF VEHICLE CONTROL OR A BLOW OVER TO HIGH PROFILE VEHICLES
TRAVELING EMPTY OR WITH A LIGHT LOAD. DRIVERS OF SUCH VEHICLES ARE
ADVISED TO DELAY TRAVEL.
RUBIN
Winter Storm, Snowy Range
- When
- March 11, 11:00 AM MST to March 12, 5:00 AM MST
- Where
- Snowy Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The Medicine Bow SNOTEL site (elevation 10500 ft) estimated a foot of snow.
Winter Storm, Snowy Range
- When
- March 11, 11:00 AM MST to March 12, 5:00 AM MST
- Where
- Snowy Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The Brooklyn Lake SNOTEL site (elevation 10240 ft) estimated a foot of snow.
Winter Storm, Snowy Range
- When
- March 11, 11:00 AM MST to March 12, 5:00 AM MST
- Where
- Snowy Range forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The Snowy Range ski resort measured 14 inches of snow.
Winter Storm, Laramie Valley
- When
- March 11, 12:00 PM MST to March 12, 5:00 AM MST
- Where
- Laramie Valley forecast zone
- Reported by
- Public
- Coordinates
- 41.655, -105.724 (the zone’s center; the record gives no point)
There were several reports of six to nine inches of snow in and surrounding Laramie.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Wisconsin, March 11 to 17, 2013$56,000 · 6 events
- Heavy Snow and High Wind in Montana, March 11, 201360 kt wind · 7 events
- Heavy Rain in Tennessee, March 11, 20133 events
- Coastal Flood in Puerto Rico, March 11, 20131 event
- Winter Weather in Colorado, March 11 to 12, 20131 event
- High Wind in Wyoming, March 11, 20131 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 432495, 432496, 432497, 432498.